Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Variational principles for eigenvalues of self-adjoint operator functions

Eschwe, D. and Langer, M. (2004) Variational principles for eigenvalues of self-adjoint operator functions. Integral Equations and Operator Theory, 49 (3). pp. 287-321. ISSN 0378-620X

[img] PDF - Published Version
Restricted to Registered users only

Download (385Kb) | Request a copy from the Strathclyde author

    Abstract

    Variational principles for eigenvalues of certain functions whose values are possibly unbounded self-adjoint operators T(λ) are proved. A generalised Rayleigh functional is used that assigns to a vector x a zero of the function (T(λ)x, x), where it is assumed that there exists at most one zero. Since there need not exist a zero for all x, an index shift may occur. Using this variational principle, eigenvalues of linear and quadratic polynomials and eigenvalues of block operator matrices in a gap of the essential spectrum are characterised. Moreover, applications are given to an elliptic eigenvalue problem with degenerate weight, Dirac operators, strings in a medium with a viscous friction, and a Sturm-Liouville problem that is rational in the eigenvalue parameter.

    Item type: Article
    ID code: 2176
    Keywords: variational principle, operator function, Schur complement, Mathematics, Algebra and Number Theory, Analysis
    Subjects: Science > Mathematics
    Department: Faculty of Science > Mathematics and Statistics
    Related URLs:
      Depositing user: Strathprints Administrator
      Date Deposited: 04 Jan 2007
      Last modified: 04 Sep 2014 23:03
      URI: http://strathprints.strath.ac.uk/id/eprint/2176

      Actions (login required)

      View Item

      Fulltext Downloads: